Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2011, 12:21 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2011, 12:21 AM CDT (05:21 UTC)
- Expired
- Mar 30, 2011, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 124 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:50 AM CDT | HAIL 1 | Florence, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525
WUUS54 KHUN 300521
SVRHUN
ALC033-077-300545-
/O.NEW.KHUN.SV.W.0045.110330T0521Z-110330T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 AM CDT WED MAR 30 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1245 AM CDT
* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MYNOT...OR ABOUT 11
MILES NORTHEAST OF RED BAY...AND MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
PRIDE LANDING...NEW BETHEL...
TUSCUMBIA...MUSCLE SHOALS...
FLORENCE...FORD CITY...
KILLEN...CENTER STAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3484 8726 3479 8733 3481 8735 3481 8737
3479 8742 3474 8743 3457 8771 3457 8805
3465 8809 3502 8742 3501 8739
TIME...MOT...LOC 0521Z 238DEG 57KT 3462 8794
$$
KULA1 follow-up statement
808
WWUS54 KHUN 300537
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 AM CDT WED MAR 30 2011
ALC033-077-300545-
/O.CON.KHUN.SV.W.0045.000000T0000Z-110330T0545Z/
LAUDERDALE AL-COLBERT AL-
1237 AM CDT WED MAR 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL COLBERT AND EASTERN LAUDERDALE COUNTIES...
AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TUSCUMBIA...MOVING NORTHEAST AT 45
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLORENCE...SAINT FLORIAN...FORD CITY...WHITEHEAD...KINGTOWN...
ELGIN...CENTER STAR...ROGERSVILLE...LEXINGTON AND KILLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. IF OUTDOORS...STAY AWAY FROM METAL FENCES AND HIGH OBJECTS
SUCH AS TREES. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3501 8739 3484 8726 3479 8733 3481 8735
3481 8739 3480 8741 3474 8743 3464 8780
3468 8790 3475 8790 3502 8742
TIME...MOT...LOC 0537Z 238DEG 57KT 3475 8768
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:54 PM CDT, 27 minutes earlier.
Area forecast discussion, Mar 29, 11:54 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1154 PM CDT TUE MAR 29 2011 .UPDATE...FOR 06Z AVIATION DISCUSSION && .AVIATION... SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMPACT BOTH TERMINALS DURING THE OVERNIGHT HOURS...AND THESE WILL BE CAPABLE OF LIFR OR IFR CONDITIONS IF TS DIRECTLY IMPACT EITHER TERMINAL. OTHERWISE...LOOK FOR MVFR CONDITIONS FOR MUCH OF THE TAF PERIOD AS LOW CLOUDS PLAGUE THE AREA THROUGH MUCH OF WEDNESDAY. && .DISCUSSION.../ISSUED 905 PM CDT TUE MAR 29 2011/ WHILE THE ISOLATED CELL THAT BROUGHT HAIL TO NE MISSISSIPPI HAS CONTINUED TO WEAKEN AS IT MOVES ACROSS NW ALABAMA...SHOWERS ARE CONTINUING TO DEVELOP ELSEWHERE ACROSS THE CWFA ATTM. WHILE CG LIGHTNING COVERAGE HAS SO FAR BEEN SLIM...EXPECT AN INCREASE THROUGH THE OVERNIGHT HOURS AS THE CENTER OF THE LOW EDGES TOWARD THE AREA. IN ADDITION TO THE LOCALLY HEAVY RAIN THREAT...WHICH STILL LOOKS ON TARGET AS PWATS ARE EXPECTED TO SURGE TO AROUND 1.3 INCHES...THERE IS ALSO A SMALL HAIL/GUSTY WIND THREAT EMBEDDED WITHIN THE STRONGEST THUNDERSTORMS. IN FACT...THE LATEST DAY 1 OUTLOOK FROM SPC EXPANDED THE SLIGHT RISK INTO THE EXTREME WESTERN PORTIONS OF THE CWFA. MADE AN EARLIER UPDATE TO THE HYDROLOGIC OUTLOOK /HUNESFHUN/ TO DISCUSS RAINFALL POTENTIAL FOR TONIGHT INTO WEDNESDAY AND THIS IS STILL VALID AS 1 TO PERHAPS 2 INCHES OF RAINFALL IS EXPECTED BY THE TIME THE SYSTEM DEPARTS WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...AND HIGHER TOTALS WILL CERTAINLY EXACERBATE THE FLOODING CONCERNS GIVEN THE AMOUNT OF PRECIPITATION WE SAW OVER THE WEEKEND AND THE SOGGY SOILS ACROSS THE AREA. TWEAKED TEMPERATURES A BIT...MOSTLY IN THE SW PORTION OF THE CWFA...SO LOOK FOR UPDATED ZONES COMING SHORTLY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JLL
Hazardous weather outlook, Mar 29, 12:57 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1257 PM CDT TUE MAR 29 2011 ALZ001>010-016-TNZ076-096-097-301000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1257 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS AND RAIN WILL OVERSPREAD THE AREA THIS EVENING INTO TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A FEW AREAS RECEIVING AROUND 2 INCHES. THIS COULD PRODUCE SOME RUNOFF PROBLEMS IN POOR DRAINAGE LOCATIONS...WITH ISOLATED FLASH FLOODING POSSIBLE WHERE EXCESSIVE RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SOME RUNOFF PROBLEMS AND LOCAL FLOODING MAY STILL REMAIN A PROBLEM EARLY WEDNESDAY BEFORE RAIN AND THUNDERSTORMS TAPER OFF. THE NEXT CHANCE OF STRONG THUNDERSTORMS IS NEXT MONDAY WITH A COLD FRONT MOVING THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 29, 10:23 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT TUE MAR 29 2011
ALZ009-TNZ097-300415-
FRANKLIN-JACKSON-
1023 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 1115 PM CDT...
AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF MOORES
MILL...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ESTILLFORK.
JERICHO...HYTOP.
SHERWOOD...ANDERSON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8587 3499 8581 3479 8629 3487 8635
3488 8634 3491 8632 3493 8632 3494 8629
3492 8625 3494 8624 3497 8631 3499 8631
3522 8587
TIME...MOT...LOC 0323Z 240DEG 40KT 3491 8625
SSSpecial weather statement, Mar 29, 10:53 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT TUE MAR 29 2011
ALZ003-300430-
FRANKLIN-
1053 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 PM
CDT...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TREMONT...OR 12 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD.
HODGES.
DUKETON.
PHIL CAMPBELL...SPRUCE PINE.
NEWBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3452 8756 3431 8755 3432 8811 3433 8817
3434 8817
TIME...MOT...LOC 0353Z 255DEG 43KT 3425 8810
SSSpecial weather statement, Mar 29, 11:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 PM CDT TUE MAR 29 2011
ALZ004-005-300445-
LAWRENCE-LIMESTONE-
1109 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1145 PM CDT...
AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 13 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIPLEY...CAIRO.
CARTWRIGHT...TANNER.
ATHENS.
ELKMONT...FRENCH MILL.
BETHEL...HOLLAND GIN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3477 8680 3465 8724 3475 8729 3475 8726
3478 8727 3481 8722 3487 8721 3500 8681
3500 8680
TIME...MOT...LOC 0409Z 245DEG 45KT 3477 8718
SSSpecial weather statement, Mar 29, 11:49 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1149 PM CDT TUE MAR 29 2011 ALZ005>007-300530- LIMESTONE-MADISON-MORGAN- 1149 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1230 AM CDT... AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLINT CITY...OR 5 MILES SOUTH OF DECATUR...MOVING EAST AT 50 MPH. NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MOORESVILLE...BELLE MINA. TRIANA. MADISON. REDSTONE ARSENAL. FARLEY...WHITESBURG. HUNTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3490 8636 3463 8637 3443 8700 3460 8708 TIME...MOT...LOC 0449Z 249DEG 45KT 3455 8693 SS
Local storm report, Mar 29, 11:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 N ATHENS 34.88N 86.97W
03/29/2011 M0.75 INCH LIMESTONE AL TRAINED SPOTTER
DIME HAIL REPORTED NORTH OF ATHENS.
1135 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.75 INCH LIMESTONE AL TRAINED SPOTTER
GOLF BALL HAIL ALONG INTERSTATE 65.
1138 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.00 INCH LIMESTONE AL TRAINED SPOTTER
&&
JLEELocal storm report, Mar 30, 12:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT WED MAR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 N ATHENS 34.88N 86.97W
03/29/2011 M0.75 INCH LIMESTONE AL TRAINED SPOTTER
DIME HAIL REPORTED NORTH OF ATHENS.
1135 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.75 INCH LIMESTONE AL TRAINED SPOTTER
GOLF BALL HAIL ALONG INTERSTATE 65.
1138 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 M1.00 INCH LIMESTONE AL TRAINED SPOTTER
1144 PM HAIL ARDMORE 34.99N 86.85W
03/29/2011 M3.00 INCH LIMESTONE AL BROADCAST MEDIA
VIEWER MEASURED 3 INCH HAIL AND PASSED REPORT ALONG TO
MEDIA. DAMAGE TO VEHICLE.
1145 PM HAIL ELKMONT 34.93N 86.98W
03/29/2011 E1.00 INCH LIMESTONE AL TRAINED SPOTTER
ESTIMATED HAIL SIZE IN THE ELKMONT COMMUNITY.
&&
JLEEThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:23 PM CDT | Special Weather Statement | HUN | Franklin | 52 min |
| Mar 29, 9:44 PM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Mar 29, 10:53 PM CDT | Special Weather Statement | HUN | Franklin | 37 min |
| Mar 29, 11:09 PM CDT | Special Weather Statement | HUN | Limestone | 36 min |
| Mar 29, 11:40 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 35 min |
| Mar 29, 11:49 PM CDT | Special Weather Statement | HUN | Madison | 41 min |
| Mar 30, 12:10 AM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 35 min |
| Mar 30, 12:24 AM CDT | Special Weather Statement | HUN | Limestone, Madison | 36 min |
| Mar 30, 12:43 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 30 min |
| Mar 30, 12:50 AM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| Mar 30, 12:55 AM CDT | Special Weather Statement | HUN | Lauderdale | 35 min |
| Mar 30, 1:11 AM CDT | Special Weather Statement | HUN | DeKalb | 49 min |
| Mar 30, 6:27 AM CDT | Special Weather Statement | HUN | Morgan | 33 min |
| Mar 30, 6:28 AM CDT | Special Weather Statement | HUN | Morgan | 32 min |
| Mar 30, 6:52 AM CDT | Special Weather Statement | HUN | Morgan | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.